Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS Bismarck, ND

June 26, 2018Bowman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2018, 9:48 PM MDT for Bowman County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 9:48 PM MDT (03:48 UTC)
Expired
Jun 26, 2018, 10:45 PM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Bowman County, ND

The radar

The Bismarck radar (KBIS), 231 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:30 PM MDTHAIL 18 Wnw Bowman Haley Dam, NDLATE PUBLIC REPORT TO NWS. ON HIGHWAY 85 A FEW MILES NORTH OF THE NORTH AND SOUTH DAKOTA BORDER. TIME AND LOCATION ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 3:00 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 779 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
779 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

928 
WUUS53 KBIS 270348
SVRBIS
NDC011-270445-
/O.NEW.KBIS.SV.W.0112.180627T0348Z-180627T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
948 PM MDT TUE JUN 26 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Bowman County in southwestern North Dakota...

* Until 1045 PM MDT.

* At 948 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles northeast of Bowman to 19 miles west of Mud
  Buttes, moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Scranton around 1010 PM MDT.

Other locations impacted by these severe thunderstorms include Sunset
Butte, Griffin, Buffalo Springs and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4614 10404 4628 10380 4628 10300 4616 10299
      4594 10349 4595 10405
TIME...MOT...LOC 0348Z 294DEG 23KT 4627 10328 4596 10416 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOLLAN
2 follow-up statements
313 
WWUS53 KBIS 270403
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1003 PM MDT TUE JUN 26 2018

NDC011-270445-
/O.CON.KBIS.SV.W.0112.000000T0000Z-180627T0445Z/
Bowman ND-
1003 PM MDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR BOWMAN COUNTY...

At 1002 PM MDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Scranton to 12 miles west of Mud
Buttes, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Scranton around 1010 PM MDT.

Other locations impacted by these severe thunderstorms include Sunset
Butte, Griffin, Buffalo Springs and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.

&&

LAT...LON 4614 10404 4628 10380 4628 10300 4616 10299
      4594 10349 4595 10405
TIME...MOT...LOC 0402Z 291DEG 25KT 4620 10310 4596 10402 

HAIL...1.50IN
WIND...60MPH
 
$$

HOLLAN
615 
WWUS53 KBIS 270417
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1017 PM MDT TUE JUN 26 2018

NDC011-270445-
/O.CON.KBIS.SV.W.0112.000000T0000Z-180627T0445Z/
Bowman ND-
1017 PM MDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR CENTRAL BOWMAN COUNTY...

At 1016 PM MDT, severe thunderstorms were located along a line
extending from Reeder to near Table Mountain, moving southeast at 35
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
central Bowman County, including the following locations... Buffalo
Springs and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.

&&

LAT...LON 4608 10393 4615 10368 4628 10300 4616 10299
      4594 10349 4595 10405
TIME...MOT...LOC 0416Z 309DEG 28KT 4610 10296 4594 10363 

HAIL...1.50IN
WIND...60MPH
 
$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:33 PM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 6:33 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
733 PM CDT Tue Jun 26 2018

.UPDATE...
Issued at 719 PM CDT Tue Jun 26 2018

No significant changes to the going forecast. Previous forecast
had a good handle on current pops. Broken line of severe storms
continues to move east into central ND. Thinking is severe
convection will continue for the next few hours, As we lose
heating and move east, confidence decreases in severe potential,
especially south central where greater capping exists. CAMS
suggest that northern portion of the line may hold together as it
moves east of the watch. Updated products will be sent shortly.

UPDATE Issued at 548 PM CDT Tue Jun 26 2018

Cold front aligned from Estevan to Tioga, and from Watford City to
Bowman. Discrete cells continue to evolve with heavy rainfall.
Hail and wind thus far have been below severe levels. Severe
thunderstorm watch continues until 10PM CDT Tuesday. Current
forecast is on track.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this period is the potential for scattered strong
to severe thunderstorms late this afternoon and evening.

Current water vapor imagery shows an upper-level disturbance
moving from northeast Montana into southeast Saskatchewan. An
attendant surface cold front was located from near Mohall, ND to
Glendive, MT. Expected scattered thunderstorms to develop along
the front through 22z this afternoon and propagate eastward this
evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and
20-40 kt effective bulk shear. This will be sufficient for a few
severe storms through the evening, with large hail and damaging
winds. High pressure will build in behind the front for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 341 PM CDT Tue Jun 26 2018

The main concern this forecast period is the potential for
significant severe weather Thursday and Thursday night.

A favorable setup for severe thunderstorms will develop on
Thursday as a strong shortwave trough ejects off the Northern
Rockies. Strong diurnal heating combined with mid to upper 60s
dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear
with height (exceeding 50 kt in the 0-6 km layer) will be
supportive of supercells capable of very large hail, damaging
winds, and possibly a few tornadoes. There is still uncertainty on
the location of storm development. Current model guidance
suggests there may be some elevated convection along the warm
front Thursday morning, with afternoon development favored
generally from north central ND into southeast MT. Storms should
grow upscale into an MCS Thursday evening with a potentially
significant damaging wind threat. Very heavy rainfall will be
possible from any storm on Thursday, but the expected quick storm
motion may preclude any flash flooding threat.

An active pattern will continue through the weekend into early
next week, with multiple rounds of showers and thunderstorms
possible. It is too early at this time to discern any severe
threat beyond Thursday night. Models then hint at a strong upper-
level ridge building over the central CONUS by mid week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 719 PM CDT Tue Jun 26 2018

Scattered thunderstorm continue this evening with the potential
for MVFR to IFR ceilings and visibilities. Aterward mainly VFR
conditions are expected.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...TWH
Hazardous weather outlook, Jun 26, 4:51 PM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
551 PM CDT Tue Jun 26 2018

NDZ002>004-010>012-017>021-031>034-040>044-272300-
Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered severe thunderstorms are expected this evening across
western and into portions of central North Dakota. Heavy rainfall,
large hail, and winds to 60 mph are the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-005-009-013-022-023-025-035>037-045>048-050-051-272300-
Divide-Rolette-Williams-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this afternoon
and evening. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is growing confidence that severe thunderstorms will
develop across much of western and central North Dakota Thursday
through Thursday night. Very large hail and significant damaging
wind gusts will be the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KS

In the hours before

Local storm report, Jun 26, 8:16 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND DMG     GLEN ULLIN              46.82N 101.83W
06/26/2018                   MORTON             ND   LAW ENFORCEMENT

            SEVERAL LARGE TREES AND NUMEROUS BRANCHES
            DOWNED IN THE TOWN OF GLEN ULLIN. LAW
            ENFORCEMENT ESTIMATED 70 MPH WINDS.

&&

TWH
Local storm report, Jun 26, 8:19 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST GLEN ULLIN RGNL         46.81N 101.86W
06/26/2018  M66 MPH          MORTON             ND   AWOS

            AWOS STATION D57, GLEN ULLIN RGNL.

&&

TWH
Local storm report, Jun 26, 8:30 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             2 E MARSHALL            47.14N 102.28W
06/26/2018  M1.00 INCH       DUNN               ND   BROADCAST MEDIA

&&
Local storm report, Jun 26, 8:47 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     GLEN ULLIN RGNL         46.81N 101.86W
06/26/2018  M66 MPH          MORTON             ND   AWOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM GLEN ULLIN RGNL. AWOS STATION D57, GLEN
            ULLIN RGNL.

&&

TWH
Local storm report, Jun 26, 9:06 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             HETTINGER               46.00N 102.64W
06/26/2018  E1.25 INCH       ADAMS              ND   LAW ENFORCEMENT

            ADAMS COUNTY LAW ENFORCEMENT REPORT. DROVE
            ND HIGHWAY 8 FROM HETTINGER TO THE SOUTH
            DAKOTA BORDER. HAD HALF DOLLAR SIZE HAIL IN
            HETTINGER, NEAR AIRPORT, AND HALF DOLLAR
            SIZE HAIL SCATTERED ON THE GROUND FROM
            HETTINGER TO THE STATE LINE SOUTH OF
            HETTINGER. RADAR ESTIMATE THIS HAIL WOULD
            HAVE FALLEN BETWEEN 845 PM AND 910 PM CDT.

&&

JP MARTIN
Local storm report, Jun 26, 9:09 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             DICKINSON               46.88N 102.79W
06/26/2018  E1.00 INCH       STARK              ND   PUBLIC

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:11 PM MDTSevere Thunderstorm WarningBISWard47 min
Jun 26, 6:26 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope, Stark64 min
Jun 26, 6:29 PM MDTSevere Thunderstorm WarningBISBottineau, McHenry34 min
Jun 26, 6:31 PM MDTSevere Thunderstorm WarningBISDunn59 min
Jun 26, 7:11 PM MDTSevere Thunderstorm WarningBISStark64 min
Jun 26, 7:17 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver58 min
Jun 26, 7:33 PM MDTSevere Thunderstorm WarningBISAdams57 min
Jun 26, 7:44 PM MDTSevere Thunderstorm WarningBISMercer40 min
Jun 26, 7:47 PM MDTTornado WarningBISMorton28 min
Jun 26, 8:55 PM MDTSevere Thunderstorm WarningBISMercer54 min
Jun 26, 9:17 PM MDTSevere Thunderstorm WarningBISSlope58 min
Jun 26, 9:39 PM MDTSevere Thunderstorm WarningBISMcHenry54 min
Jun 26, 9:51 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Stark54 min
Jun 26, 10:09 PM MDTSevere Thunderstorm WarningBISAdams, Bowman66 min
Jun 26, 10:23 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton67 min
Jun 26, 10:28 PM MDTSevere Thunderstorm WarningBISBowman25 min
Jun 26, 10:56 PM MDTSevere Thunderstorm WarningBISAdams31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.